South Dakota, 2016

Damaging Wind in South Dakota, August 12, 2016

August 12, 2016 · NWS FSD · 1 event in 1 county or zone

Thunderstorms produced damaging winds in Yankton County of southeast South Dakota during the afternoon of August 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds in Yankton County of southeast South Dakota during the afternoon of August 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 12, 1:26 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 12, 1:26 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
226 PM CDT FRI AUG 12 2016

.SHORT TERM...(This evening through Saturday)
Issued at 226 PM CDT Fri Aug 12 2016

Upper level trof passing through the forecast area this afternoon
and evening.  Much of the rain in southwest Minnesota today was
associated with the mid level boundaries and as they shift
east, so will the showers. A few reports of brief funnels
received this afternoon in east central South Dakota as convection
began to fire along weak convergence at the surface. This
convergence aided in the development of the rotating updraft, but
as the updraft weakened so did the funnel cloud threat. Expect
isolated to widely scattered storms along weak boundary into
early evening, but as sun lowers in the horizon storms should
dissipate.

As trof passes to the east, skies should be clear overnight and
winds becoming fairly light.

.LONG TERM...(Saturday night through Friday)
Issued at 226 PM CDT Fri Aug 12 2016

High pressure will drift southward into the area for Saturday night
and Sunday. With subsidence behind departing wave, light winds, and
recent moisture, fog could be likely Sunday morning around daybreak.
Otherwise, a very nice day is expected.

A shortwave trough will dip into the region by Monday bringing a
risk for showers and storms into Monday night. The middle of next
week continues to feature slightly above normal temperatures and
mainly dry conditions.

Flow will turn more westerly ahead of a large trough dipping into
the Pacific Northwest by the end of the week.  Increasing moisture
may lead to an increasing risk for thunderstorms in the
Friday/Saturday timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1221 PM CDT Fri Aug 12 2016

Upper level trof starting to progress eastward over the area and
as a result the low clouds and associated precip are shifting east
as well. By this evening, rain should be well east of the forecast
area leaving only a few clouds in their wake. Vfr conditions can
be expected for all three taf locations throughout entire forecast
period.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Heitkamp
LONG TERM...Dux
AVIATION...Heitkamp
Hazardous weather outlook, Aug 12, 10:53 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 AM CDT FRI AUG 12 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-131700-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
1153 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 79 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yankton

When
August 12, 2:52 PM CST
Where
Yankton County, 3.6 mi NNW of Jamesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.150, -97.500

Thunderstorm winds caused tree damage, including up to 3 inch diameter branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656576.